Unknown Herbal Poisoning with Fatal Outcome

Basher, Ariful and Khokon, kamruzzaman and Kuch, Ulrich and Toennes, SW and Faiz, M Abul (2018) Unknown Herbal Poisoning with Fatal Outcome. Asia Pacific Journal of Medical Toxicology, 7 (4). pp. 106-108.

[img] Text
APJMT_Volume 7_Issue 4_Pages 106-108.pdf

Download (554kB)
Official URL: http://apjmt.mums.ac.ir/article_11985.html

Abstract

Background: Herbs can be toxic and may be even life-threatening. The mixture of different plants and herbs made by traditional healer and their canvassing on the street attract general people. Here, we report four cases of severe herbal poisoning. Case presentation: In 2008, four young people rushed to DMC Hospital in the early morning with a history of taking herbal medicine (tonic) on that night for gratification. About 3�4 h after ingestion, they experienced repeated vomiting and abdominal pain. Two patients deteriorated within the hours after admission with restlessness, progressive unconsciousness, and died soon after. The other two patients absconded from the hospital, including the person who prepared the tonic. Screening of the tonic by gas chromatography-mass spectrometry did not reveal toxic components. Discussion: The suspected herbs used for the preparation of that tonic were Santalum album (Chandan wood) which contains Santalol and other etheric oils; Plantago ovata (Ispaghula Husk) containing diverse alkaloids, phenols, etc.; and Mimosa pudica which is the common Mimosa and contains the alkaloid Mimosine. The nature of the tonic and source of the intoxication could not be finally elucidated. Conclusion: The described cases of unknown herbal poisoning in Bangladesh highlight the need for awareness campaigns targeting the population at risk.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Jan 2019 05:34
Last Modified: 07 Jan 2019 05:34
URI: http://eprints.mums.ac.ir/id/eprint/10954

Actions (login required)

View Item View Item